Alert archive / New Mexico / High Wind Watches in 2012
High Wind Watch 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Dec 23, 2012, 3:18 AM MST for Eddy County, New Mexico. It took effect at Dec 24, 2012, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2012, 3:18 AM MST (10:18 UTC)
- In effect from
- Dec 24, 2012, 11:00 AM MST
- Expired
- Dec 24, 2012, 3:25 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3572 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WWUS74 KMAF 231018 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CST SUN DEC 23 2012 ...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY AFTERNOON AND EVENING.. .A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE GUADALUPE MOUNTAINS FROM THE ROCKIES BY MONDAY AFTERNOON. THIS WILL RESULT IN VERY WINDY CONDITIONS DEVELOPING WITH HIGH WINDS POSSIBLE BY MONDAY AFTERNOON THROUGH MONDAY EVENING. NMZ027-TXZ258-232100- /O.NEW.KMAF.HW.A.0028.121224T1900Z-121225T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 318 AM MST SUN DEC 23 2012 ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING. * EVENT...STRONG AND POTENTIALLY DAMAGING WINDS. * TIMING...NOON MDT MONDAY THROUGH MONDAY EVENING. * IMPACTS...HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS AND ON NORTH/SOUTH ROADS WILL HAVE TROUBLE MAINTAINING CONTROL... SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS CARPORTS AND FENCES. * WINDS...WEST TO SOUTHWEST AT 30 TO 50 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
576 WWUS74 KMAF 232044 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CST SUN DEC 23 2012 ...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY AFTERNOON INTO TUESDAY MORNING.. .A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE GUADALUPE MOUNTAINS FROM THE ROCKIES BY MONDAY AFTERNOON. THIS WILL RESULT IN VERY WINDY CONDITIONS DEVELOPING WITH HIGH WINDS POSSIBLE BY MONDAY AFTERNOON THROUGH TUESDAY MORNING. NMZ027-TXZ258-241100- /O.EXT.KMAF.HW.A.0028.121224T1800Z-121225T1200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 144 PM MST SUN DEC 23 2012 ...HIGH WIND WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * EVENT...STRONG AND POTENTIALLY DAMAGING WINDS. * TIMING...ELEVEN AM MDT MONDAY THROUGH TUESDAY MORNING. * IMPACTS...HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS AND ON NORTH/SOUTH ROADS WILL HAVE TROUBLE MAINTAINING CONTROL... SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS CARPORTS AND FENCES. * WINDS...WEST TO SOUTHWEST AT 30 TO 50 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
026 WWUS74 KMAF 241025 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 AM CST MON DEC 24 2012 ...STRONG WINDS EXPECTED IN THE GUADALUPE MOUNTAINS LATE THIS AFTERNOON THROUGH TUESDAY MORNING... ...STRONG WINDS EXPECTED IN THE DAVIS MOUNTAINS ABOVE 6000 FEET LATE TONIGHT THROUGH TUESDAY AFTERNOON... .A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE GUADALUPE AND DAVIS MOUNTAINS FROM THE SOUTHERN ROCKIES LATE THIS AFTERNOON AND TONIGHT. THIS WILL RESULT IN STRONG WINDS DEVELOPING ACROSS THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET LATE TODAY THROUGH TUESDAY. NMZ027-TXZ258-242100- /O.UPG.KMAF.HW.A.0028.121224T1800Z-121225T1200Z/ /O.NEW.KMAF.HW.W.0041.121224T2100Z-121225T1800Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 325 AM MST MON DEC 24 2012 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * EVENT...STRONG AND POTENTIALLY DAMAGING WINDS. * TIMING...2 PM MST TODAY THROUGH 11 AM MST TUESDAY MORNING. * IMPACTS...HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS AND ON NORTH/SOUTH ROADS WILL HAVE TROUBLE MAINTAINING CONTROL... SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS CARPORTS AND FENCES. * WINDS...WEST TO SOUTHWEST AT 35 TO 45 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TXZ074-242100- /O.NEW.KMAF.HW.W.0041.121225T0600Z-121226T0000Z/ DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ALPINE...FORT DAVIS 425 AM CST MON DEC 24 2012 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY... * EVENT...DAMAGING WINDS. * TIMING...MIDNIGHT TONIGHT THROUGH 6 PM CST TUESDAY. * IMPACTS...HIGH PROFILE VEHICLES IN THE DAVIS MOUNTAINS ABOVE 6000 FEET WILL HAVE TROUBLE MAINTAINING CONTROL... SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS CARPORTS AND FENCES. * WINDS...WEST WINDS 35 TO 50 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 23, 3:09 AM MST, 9 minutes earlier.
Area forecast discussion, Dec 23, 3:09 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST SUN DEC 23 2012
.DISCUSSION...
MODERATING TEMPERATURES TO MUCH ABOVE NORMAL CAN BE EXPECTED
TODAY AS A LEE TROUGH/LOW STRENGTHENS WITH LOW LEVEL THERMAL
RIDGING INCREASING WITH DOWNSLOPE FLOW CONTINUING IN THE ZONAL
FLOW ALOFT. IN ADDITION CLOUD COVER WILL NOT BE AS THICK AS
YESTERDAY AND THIS SHOULD ALSO HELP BOOST HIGH TEMPERATURES TODAY.
BY TONIGHT A WEAK UPPER LEVEL TROUGH MOVING ACROSS THE PLAINS AND
MIDWEST WILL DROP A WEAK COLD FRONT SOUTH TOWARD THE RIO GRANDE
RIVER. A STRONGER UPPER LEVEL TROUGH WILL QUICKLY FOLLOW ON ITS
HEELS MONDAY FROM THE ROCKIES AND PRODUCE ANOTHER LEE TROUGH/LOW
AHEAD OF IT WHICH SHOULD KEEP TEMPERATURES ABOVE NORMAL (BUT
COOLER THAN TODAY). THIS SECOND TROUGH WILL LIKELY PRODUCE WINDY
CONDITIONS AHEAD OF IT IN THE MOUNTAINS MONDAY AND MONDAY NIGHT
WITH HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS DUE TO 700
MILLIBAR WIND FORECASTS OF 50 KNOTS. WILL ISSUE A HIGH WIND WATCH
MONDAY AFTERNOON AND EVENING FOR THIS AREA. THE DAVIS MOUNTAINS
ABOVE 6000 FEET WILL ALSO BECOME VERY WINDY BY LATE MONDAY AND
MONDAY NIGHT AND LATER SHIFTS WILL NEED TO MONITOR THAT AREA FOR A
POSSIBLE HIGH WIND WATCH.
THE PASSAGE OF THE UPPER LEVEL SYSTEM MONDAY NIGHT AND CHRISTMAS
DAY WILL FORCE A STRONG COLD FRONT THROUGH THE REGION TUESDAY WITH
BREEZY TO WINDY CONDITIONS AREA WIDE AND MUCH COLDER AND FALLING
TEMPERATURES BEHIND IT. FAVOR THE QUICKER AND COLDER GFS FROPA.
THERE MAY ALSO BE ENOUGH FORCING AND LOW LEVEL MOISTURE TO
GENERATE A SLIGHT CHANCE OF SHOWERS IN THE WARMER AIR MONDAY NIGHT
WITH A SLIGHT CHANCE OF SNOW SHOWERS CHRISTMAS DAY IN THE COLDER
AIR ACROSS THE NORTHERN AND NORTHEASTERN PERMIAN BASIN.
DRY AND SLOWLY MODERATING TEMPERATURES ARE EXPECTED BEHIND THIS
SYSTEM WEDNESDAY AND THURSDAY IN THE ZONAL FLOW ALOFT. THE NEXT LEE
LOW/TROUGH WILL FORM BY THURSDAY AHEAD OF THE NEXT WESTERN TROUGH.
THIS TROUGH IS FORECAST BY CONSENSUS TO PASS NORTH OF THE FORECAST
AREA LATE THURSDAY/EARLY FRIDAY. THE AIR BEHIND THIS SYSTEM IS NOT
FORECAST TO BE THAT COLD WITH NEAR NORMAL TEMPERATURES EXPECTED AT
THIS TIME NEXT FRIDAY THROUGH THE WEEKEND.
&&
.FIRE WEATHER...
WILL GO AHEAD AND UPGRADE TO A RED FLAG WARNING FOR THE GUADALUPE
MOUNTAINS THIS AFTERNOON DUE TO AN INCREASING WESTERLY FLOW ALOFT
WHICH SHOULD GENERATE AN INCREASING SURFACE PRESSURE GRADIENT. IN
ADDITION THE WESTERLY DOWNSLOPE FLOW WILL LIKELY DROP RH/S TO 15
PERCENT OR LESS IN LOCATIONS BY AFTERNOON FOR A FEW HOURS. CONDITIONS
SHOULD IMPROVE BY EVENING WITH NOCTURNAL COOLING.
WILL ALSO ISSUE A FIRE WEATHER WATCH FOR MONDAY AFTERNOON FOR THE
GUADALUPE MOUNTAINS...VAN HORN HIGHWAY 54 CORRIDOR AND THE
SOUTHEAST NEW MEXICO PLAINS. A STRONG UPPER LEVEL STORM SYSTEM WILL
BE APPROACHING THESE AREAS BY MONDAY AFTERNOON AND THESE AREAS SHOULD
DEVELOP BRISK WESTERLY DRY DOWNSLOPE FLOW. IT WILL LIKELY BE TOO
COOL AND MOIST FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN
HALF OF SOUTHEAST NEW MEXICO PLAINS ZONE 115...BUT POSSIBLE ACROSS
THE WARMER AND DRIER WESTERN SECTIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 72 28 65 33 / 0 0 0 20
BIG SPRING TX 73 27 65 33 / 0 0 0 20
CARLSBAD NM 73 29 72 39 / 0 0 0 10
DRYDEN TX 76 41 75 42 / 0 0 0 0
FORT STOCKTON TX 76 40 73 39 / 0 0 0 0
GUADALUPE PASS TX 66 39 61 34 / 0 0 0 10
HOBBS NM 71 30 64 35 / 0 0 0 10
MARFA TX 68 28 68 27 / 0 0 0 0
MIDLAND INTL AIRPORT TX 73 26 67 33 / 0 0 0 10
ODESSA TX 73 28 67 33 / 0 0 0 10
WINK TX 76 28 70 36 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ.
FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
03/12Hazardous weather outlook, Dec 23, 2:13 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 AM CST SUN DEC 23 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 313 AM CST SUN DEC 23 2012 /213 AM MST SUN DEC 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT DRY AND WINDY CONDITIONS WILL ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRY AND WINDY CONDITIONS MONDAY AFTERNOON WILL RESULT IN THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS...THE EDDY COUNTY PLAINS...AND THE SOUTHERN PORTIONS OF LEA COUNTY NEW MEXICO. IN ADDITION...THE GUADALUPE MOUNTAINS WILL HAVE THE POTENTIAL FOR HIGH WINDS BEGINNING MONDAY AFTERNOON AND CONTINUING INTO EARLY CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:41 AM MST | Fire Weather Watch | MAF | 37 hr | |
| Dec 23, 3:41 AM MST | Red Flag Warning | MAF | 13 hr |
Nearby
High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.